Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 88, NWS Jackson, MS

July 8, 2013Kemper County, Lauderdale County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 8, 2013, 9:54 PM CDT for Kemper County, Lauderdale County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2013, 9:54 PM CDT (02:54 UTC)
Expired
Jul 9, 2013, 12:00 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Kemper County, MS, Lauderdale County, MS

The radar

The Columbus AFB radar (KGWX), 144 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WGUS54 KJAN 090254
FFWJAN
MSC069-075-090500-
/O.NEW.KJAN.FF.W.0088.130709T0254Z-130709T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CDT MON JUL 8 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI...
  NORTHEASTERN LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...LAUDERDALE...MERIDIAN STATION...

* UNTIL MIDNIGHT CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR TAMOLA...OR NEAR
  LAUDERDALE...MOVING SOUTH AT 10 MPH. ESTIMATED RADAR RAINFALL
  AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN
  THE PAST HOUR.

* THE STORM PRODUCING THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
  OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3265 8838 3258 8838 3258 8839 3246 8839
      3244 8862 3268 8863 3273 8837 3265 8837

$$

JC
1 follow-up statement
208 
WGUS74 KJAN 090415
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1115 PM CDT MON JUL 8 2013

MSC069-075-090424-
/O.CAN.KJAN.FF.W.0088.000000T0000Z-130709T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE MS-KEMPER MS-
1115 PM CDT MON JUL 8 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN KEMPER
AND NORTHEASTERN LAUDERDALE COUNTIES...

LAT...LON 3265 8838 3258 8838 3258 8839 3246 8839
      3244 8862 3268 8863 3273 8837 3265 8837

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:35 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 8, 9:35 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
935 PM CDT MON JUL 8 2013

.UPDATE...SLOW MOVING CONVECTION HANGING ON THIS EVENING OVER EAST
CENTRAL MISSISSIPPI AT THE JUXTAPOSITION OF UL RIDGE-TROUGH
INTERFACE AND WEAK MOISTURE CONVERGENCE. STORM STRENGTH IS NOT A
CONCERN BUT 2 INCH PW VALUES AND SLOW MOTION BRINGING VERY LOCALIZED
HEAVY RAIN POTENTIAL...CURRENTLY JUST NORTH AND NORTHEAST OF MEI.
OTHER MORE ISOLATED CONVECTION STRETCHES TO THE WEST INTO CENTRAL
MS. LACK OF UPPER SUPPORT AND LIMITED ATMOSPHERIC INSTABILITY AND
MOISTURE ADVECTION CHARACTERISTICS SHOULD ALLOW ALL OF THIS ACTIVITY
TO RAIN ITSELF OUT BY MIDNIGHT ALTHOUGH IT IS NOT IMPOSSIBLE AN
ISOLATED SHOWER COULD LAST INTO THE WEE HOURS IN EAST CENTRAL MS.

LATER TONIGHT THERE IS AGAIN SOME LOW CLOUD AND PATCHY FOG
POTENTIAL...BUT EXPLICIT MODEL ANALYSIS SUGGESTS CLOUDS FROM 5 TO 10
KFT ABOVE GROUND COULD LIMIT POTENTIAL FOR WIDESPREAD LOW STUFF.
BEST POTENTIAL FOR GROUND FOG STRETCHING ACROSS SE MS FOR THE EARLY
MORNING WHERE MID LEVEL CLOUDS SHOULD BE LESS AND GROUND DAMPER DUE
TO RAIN FROM THE PAST FEW DAYS.

SHORT TERM FORECAST UPDATED TO REFLECT THESE CHANGES. NO OTHER
UPDATES PLANNED FOR THIS EVENING...UNLESS CONVECTION IN EASTERN
ZONES IS MORE STUBBORN THAN I ANTICIPATE. /BB/

&&

.PREV DISCUSSION... /ISSUED 409 PM CDT MON JUL 8 2013/

DISCUSSION...

LATE THIS AFTERNOON THROUGH TUESDAY NIGHT...

A TYPICAL HUMID SUMMER-LIKE PATTERN WILL CONTINUE EARLY THIS WEEK
WITH RAIN CHANCES HIGHEST OVER SOUTHEAST PORTIONS OF THE ARKLAMISS
DURING THE AFTERNOON AND EARLY EVENING. GREATER CONVECTIVE COVERAGE
IS REMAINING JUST SOUTHEAST OF THE AREA SO FAR THIS AFTERNOON...BUT
THERE IS STILL TIME FOR STORMS TO BUILD NORTHWEST INTO EASTERN/
SOUTHERN MS AND HAVE KEPT HIGH CHANCE POPS GOING INTO THE EARLY
EVENING. ANY STORMS WILL DIMINISH QUICKLY WITH SUNSET.

WE EXPECT A SIMILAR CONVECTIVE PATTERN FOR TUESDAY AFTERNOON AND
EVENING WITH GREATEST STORM POTENTIAL OVER EASTERN/SOUTHERN MS. POOR
LAPSE RATES WILL CONTINUE TO LIMIT THE POTENTIAL FOR STRONG STORMS
AND WILL KEEP THE HWO CLEAR FOR NOW. OTHERWISE...EXPECT TYPICAL JULY
TEMPERATURES WITH HIGHS IN THE LOW/MID 90S AND LOWS IN THE LOWER
70S. /EC/

WEDNESDAY THROUGH WEDNESDAY NIGHT...SHORTWAVES DROP INTO THE AREA
FROM THE NW WEDNESDAY ON THE ERN FRINGES OF THE WEAKENING UPPER
RIDGE. RAIN CHANCES WILL BE ON THE INCREASE WEDNESDAY NIGHT INTO
THURSDAY AS ADDITIONAL FORCING IS PROVIDED BY LOW LEVEL TROUGHING
THAT WILL PUSH INTO NRN ZONES. MOISTURE IN PLACE WILL REMAIN MORE
THAN SUFFICIENT WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES. WEAK
FORCING WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS LOW LEVEL
TROUGHING EDGES SWD. LOW LEVEL TROUGHING AND THE UPPER TROUGH WILL
DROP ACROSS CENTRAL AND SRN ZONES FRIDAY...AND A DRIER AIR MASS WILL
DROP INTO NRN ZONES FRIDAY AFTERNOON AND ACROSS THE REST OF THE
REGION FRIDAY NIGHT. VERTICAL TOTALS/LAPSE RATES WILL BE ON THE
INCREASE LATE IN THE WEEK AS UPPER TROUGHING DEVELOPS. NO MENTION
OF SEVERE CONVECTION WILL BE ADDED TO THE HWO AT THIS TIME BUT THE
POTENTIAL WILL CONTINUE TO BE MONITORED.

THE UPPER LOW IS FORECAST TO SHIFT TO THE SE...MOVING INTO ERN ZONES
SATURDAY. MODEL SOLUTIONS DISAGREE ON THE MOISTURE FIELD THAT WILL
BE IN PLACE WHEN THE UPPER LOW DROPS IN...AGREEING THAT PRECIPITABLE
WATER VALUES WILL BEGIN TO INCREASE FROM THE EAST SATURDAY AFTERNOON
AS THE LOW SHIFTS IN...THE GFS KEEPING THE AIR MASS DRIER WHILE THE
EURO MAINTAINS DEEPER MOISTURE IN PLACE. POPS HAVE BEEN INCREASED
FOR SATURDAY OVER MEXMOS TO REFLECT THE POTENTIAL FOR CONVECTION
WITH THIS SYSTEM. THE UPPER LOW IS FORECAST TO CONTINUE TO THE
SE...TRACKING INTO LA EARLY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS CONTINUE AROUND MEI AND NMM
THIS EVENING...BUT SHOULD BE DONE BY MIDNIGHT. AT MEI/NMM/PIB/HBG
THERE WILL BE POTENTIAL FOR IFR FOG AND LOW CLOUDS LATE TONIGHT
THROUGH AROUND 9 AM TOMORROW MORNING. ELSEWHERE SOME PATCHY MVFR
FLIGHT CATS DURING THIS TIME WILL BE POSSIBLE...BUT LIKELY NOT
WIDESPREAD DUE TO THE PRESENCE OF CLOUDS FROM 5 TO 10 KFT ABOVE
GROUND. TOMORROW ANTICIPATE CONDITIONS SIMILAR TO TODAY WITH BEST
CHANCES OF AFTERNOON TSTORMS CONFINED TO PORTIONS OF EASTERN AND
SOUTHEASTERN MS. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  93  73  93 /  18  21  11  32
MERIDIAN      70  92  71  93 /  26  25  23  46
VICKSBURG     71  93  72  94 /   9  17  10  23
HATTIESBURG   70  92  74  93 /  12  29  13  44
NATCHEZ       71  91  72  91 /   9  29  10  27
GREENVILLE    72  95  73  95 /   8  17  10  19
GREENWOOD     71  93  73  94 /   8  21  10  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/EC/03
Hazardous weather outlook, Jul 8, 2:28 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT MON JUL 8 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

02

In the hours before

Special weather statement, Jul 8, 9:26 PM CDT, 28 minutes before
MSZ046-052-090255-
LAUDERDALE MS-KEMPER MS-
926 PM CDT MON JUL 8 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
926 PM CDT MON JUL 8 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED OVER PORTERVILLE AT 925 PM CDT. MOVEMENT WAS SLOW TO ALMOST
STATIONARY. THIS MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND CAUSE
PONDING OF WATER ON ROADWAYS.

PEOPLE IN EASTERN KEMPER AND NORTHERN LAUDERDALE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3242 8840 3243 8887 3285 8862 3293 8835
TIME...MOT...LOC 0225Z 295DEG 4KT 3265 8845

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:26 PM CDTSpecial Weather StatementJANKemper29 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.